Chemically induced depigmentation of the skin, which occurs following exposure (application or inhalation) to a depigmenting agent, is a disease with clinical findings similar to vitiligo. Recently, skin depigmentation possibly resulting from exposure to 4-(4-hydroxyphenyl)-2-butanol (HPB) was reported in humans. However, the role of HPB as the causative material of this skin depigmentation was not clear. To evaluate whether HPB has the potential for skin depigmentation, we characterized its effects on the skin of pigmented guinea pigs. Following exposure to 30% HPB 3 times/day for about 20 days, we found that obvious skin depigmentation was induced in brown and black guinea pigs. In the depigmented skin, there was a marked reduction in melanin pigment, and decreased numbers of DOPA and S-100 positive epidermal melanocytes were observed histologically. In addition, the depigmentation gradually recovered spontaneously and the number of melanocytes in the skin also increased after terminating the application of HPB. Complete re-pigmentation needed 31 to 70 days to return to the original baseline level. These data indicate that skin depigmentation is induced by the toxicity of HPB to epidermal melanocytes, and that the induced skin depigmentation can recover by terminating the application of HPB.
All Science Journal Classification (ASJC) codes